Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 41, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 1, 2017, 11:04 PM CDT for Brewster County, Pecos County, Terrell County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 1, 2017, 11:04 PM CDT (04:04 UTC)
- Expired
- Apr 2, 2017, 12:00 AM CDT
- In force
- 56 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Brewster County, TX, Pecos County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 206 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 4.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 564 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 2447 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
250
WUUS54 KMAF 020404
SVRMAF
TXC043-371-443-020500-
/O.NEW.KMAF.SV.W.0041.170402T0404Z-170402T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
1104 PM CDT SAT APR 1 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
South central Pecos County in southwestern Texas...
Northeastern Brewster County in southwestern Texas...
West central Terrell County in southwestern Texas...
* Until midnight CDT
* At 1104 PM CDT, a severe thunderstorm was located 11 miles south of
Longfellow, or 18 miles southwest of Sanderson, moving north at 25
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Sanderson and Longfellow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2990 10257 2995 10278 3036 10274 3040 10247
3023 10231
TIME...MOT...LOC 0404Z 201DEG 22KT 2999 10266
HAIL...1.50IN
WIND...60MPH
$$
103 follow-up statements
365
WWUS54 KMAF 020423
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
1123 PM CDT SAT APR 1 2017
TXC043-371-443-020500-
/O.CON.KMAF.SV.W.0041.000000T0000Z-170402T0500Z/
Pecos TX-Brewster TX-Terrell TX-
1123 PM CDT SAT APR 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR SOUTH CENTRAL PECOS...EAST CENTRAL BREWSTER AND WEST CENTRAL
TERRELL COUNTIES...
At 1123 PM CDT, a severe thunderstorm was located near Longfellow, or
12 miles west of Sanderson, moving north at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Sanderson and Longfellow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2998 10251 3004 10273 3036 10274 3040 10247
3023 10231
TIME...MOT...LOC 0423Z 201DEG 22KT 3010 10261
HAIL...1.50IN
WIND...60MPH
$$
10336
WWUS54 KMAF 020437
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
1137 PM CDT SAT APR 1 2017
TXC043-020446-
/O.CAN.KMAF.SV.W.0041.000000T0000Z-170402T0500Z/
Brewster TX-
1137 PM CDT SAT APR 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BREWSTER COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3000 10249 3015 10270 3036 10274 3040 10247
3023 10231
TIME...MOT...LOC 0436Z 203DEG 23KT 3022 10247
$$
TXC371-443-020500-
/O.CON.KMAF.SV.W.0041.000000T0000Z-170402T0500Z/
Pecos TX-Terrell TX-
1137 PM CDT SAT APR 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR SOUTH CENTRAL PECOS AND WEST CENTRAL TERRELL COUNTIES...
At 1136 PM CDT, a severe thunderstorm was located near Sanderson,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sanderson and Longfellow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3000 10249 3015 10270 3036 10274 3040 10247
3023 10231
TIME...MOT...LOC 0436Z 203DEG 23KT 3022 10247
HAIL...1.00IN
WIND...60MPH
$$
10296
WWUS54 KMAF 020450
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
1150 PM CDT SAT APR 1 2017
TXC371-443-020500-
/O.EXP.KMAF.SV.W.0041.000000T0000Z-170402T0500Z/
Pecos TX-Terrell TX-
1150 PM CDT SAT APR 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PECOS AND WEST
CENTRAL TERRELL COUNTIES WILL EXPIRE AT MIDNIGHT CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
LAT...LON 3000 10249 3015 10270 3036 10274 3040 10247
3023 10231
TIME...MOT...LOC 0450Z 201DEG 22KT 3028 10245
$$
10What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 6:17 PM CDT, 4 hours 47 minutes earlier.
Area forecast discussion, Apr 1, 6:17 PM CDT, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
617 PM CDT Sat Apr 1 2017
.AVIATION...
00Z TAF issuance
VFR conditions expected through this evening before low cigs and
rain move into the terminals later tonight. Could see IFR deck
develop by sunrise Sunday and stick around much of the day as the
storm system moves overhead. Northerly winds will also be gusty
much of the night before subsiding around midday Sunday.
&&
.PREV DISCUSSION... /issued 221 PM CDT Sat Apr 1 2017/
DISCUSSION...
A cold front will provide a break from wind, fire weather concerns,
and above normal temperatures temporarily, but convection along and
behind the front could result in strong to severe thunderstorms late
tonight. An upper level low over the Arizona/New Mexico stateline
early this afternoon will open and translate south/southeastward
into Mexico tonight, then cutoff again and move eastward over west
Texas Sunday. Meanwhile, a cold front which has stalled over the
Permian Basin this afternoon will surge southward tonight with
convection expected to develop along it over the Lower Trans Pecos/
Stockton Plateau, and perhaps into the Big Bend region, as low level
moisture surges northwestward in response to height/surface pressure
falls, and these areas will be in close proximity to the LFQ . of a
100kt h25 jet. There will be a window of opportunity for severe
storms to develop in the 02/06-02/09Z time frame as elevated
instability will initially be 1500-2000 J/Kg beneath at least 7 C/Km
mid level lapse rates, while 0 to 6 Km Bulk Shear will be 40-50kt to
support organized convection. Thunderstorms will develop northward
into the Permian Basin, and with cold temperatures aloft associated
with the upper low, keep a severe storm threat going past daybreak
Sunday despite most of the instability being shunted south and east
with the front. Think showers and thunderstorms will linger over
the much of the area Sunday under the upper low as it passes
overhead, but the severe threat appears to be mainly late tonight
and early Sunday morning. Copious amounts of moisture which surge
northwestward tonight could also provide a threat for heavy
rainfall, if not localized flash flooding, but mainly over the
eastern Permian Basin, Stockton Plateau and Lower Trans Pecos.
Lastly, northeast winds appear likely to funnel/strengthen through
Guadalupe Pass tonight, so will go with a High Wind Warning from
02/03Z to 02/12Z.
Temperatures will be noticeably cooler tonight, perhaps even close
to seasonal norms, with high temperatures Sunday 5-15 degrees below
normal. Another ua trough will dig rapidly into the Four Corners
region Monday, and result in westerly flow aloft over the forecast
area with temperatures rebounding above normal. Tuesday appears to
be another windy, fire weather day, which could be followed by a not
quite so windy, but fire weather day Wednesday, despite a cold
frontal passage Tuesday night. Rain chances look very low over
southeastern New Mexico Tuesday, and nil over the rest of the area
after Sunday as west to northwest flow aloft prevails. Temperatures
look to be near to above normal most of the days in the extended
with Wednesday the exception.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 49 59 46 81 / 60 70 20 0
Carlsbad 44 66 46 81 / 20 20 10 0
Dryden 56 69 51 88 / 70 60 10 0
Fort Stockton 49 63 51 84 / 50 50 10 0
Guadalupe Pass 41 61 46 73 / 20 20 0 0
Hobbs 43 62 43 76 / 20 30 10 0
Marfa 40 59 35 75 / 50 30 10 0
Midland Intl Airport 49 60 46 81 / 50 60 10 0
Odessa 49 60 47 81 / 50 60 10 0
Wink 48 64 46 82 / 30 40 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning from 9 PM this evening to 6 AM MDT Sunday for
Guadalupe Mountains.
&&
29Hazardous weather outlook, Apr 1, 1:28 PM CDT, 9 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 128 PM CDT Sat Apr 1 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-021830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 128 PM CDT Sat Apr 1 2017 /1228 PM MDT Sat Apr 1 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorm chances increase tonight across the area, with the best chance across the eastern Permian Basin south through the Lower Trans Pecos, Stockton Plateau, and eastern portions of the Big Bend Area. Some storms may be strong to severe, with threats including large hail, damaging wind, and frequent lightning. Heavy rainfall will also be possible, particularly over the Lower Trans Pecos, where localized flooding concerns may develop. Very windy conditions are expected through Guadalupe Pass beginning late this evening, where a High Wind Warning is in effect. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Thunderstorm chances will persist through the day Sunday, especially across the Permian Basin, Lower Trans Pecos and Stockton Plateau. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late tonight. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Apr 1, 10:52 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 1052 PM CDT SAT APR 1 2017 TXZ081-020415- Big Bend Area TX- 1052 PM CDT SAT APR 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BREWSTER COUNTY UNTIL 1115 PM CDT... At 1052 PM CDT, Doppler radar was tracking a strong thunderstorm 18 miles south of Longfellow, or 24 miles southwest of Sanderson, moving north at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Brewster County. LAT...LON 2981 10262 2985 10282 3018 10277 3001 10251 TIME...MOT...LOC 0352Z 193DEG 16KT 2991 10270 10
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 10:52 PM CDT | Special Weather Statement | MAF | 23 min | |
| Apr 1, 11:41 PM CDT | Special Weather Statement | MAF | Brewster | 34 min |
| Apr 1, 11:45 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos, Terrell | 3 hr |
| Apr 1, 11:54 PM CDT | Special Weather Statement | MAF | Brewster | 51 min |
| Apr 2, 12:05 AM CDT | Special Weather Statement | MAF | Reagan | 40 min |
| Apr 2, 12:51 AM CDT | Special Weather Statement | MAF | Terrell | 39 min |
| Apr 2, 1:33 AM CDT | Special Weather Statement | MAF | Terrell | 42 min |
| Apr 2, 4:54 AM CDT | Areal Flood Advisory | MAF | Crane, Pecos, Upton | 3 hr |
| Apr 2, 4:57 AM CDT | Areal Flood Advisory | MAF | Glasscock, Howard, Midland, Mitchell, Reagan, Upton | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.